Michigan, 2024

Flooding in Michigan, July 29, 2024

July 29, 2024 · NWS APX · 4 events in 3 counties and zones

leading to rainfall rates near two and a half inches per hour at times. Storm total rainfall by the next morning was largely between 1 and locally as high as 4-6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Unusually moist airmass ahead of an approaching mesolow and lake breezes led to development of efficient rain-producing showers and storms in the late afternoon...leading to rainfall rates near two and a half inches per hour at times. Storm total rainfall by the next morning was largely between 1 and locally as high as 4-6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 29, 1:42 PM EST, 3 hours 23 minutes earlier. Its key messages:

  • -Shower and storm chances this afternoon and tonight. Primary concern will be heavy rainfall that may lead to some localized instances of ponding and flooding of prone areas. -Additional showers and storms expected at various times throughout much of the week. -Warmth and humidity continues through the forecast period, with highs well into the 80s and dewpoints ranging from the mid 60s to lower 70s.
Area forecast discussion, Jul 29, 1:42 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
242 PM EDT Mon Jul 29 2024

.KEY MESSAGES...

-Shower and storm chances this afternoon and tonight. Primary
 concern will be heavy rainfall that may lead to some localized
 instances of ponding and flooding of prone areas.

-Additional showers and storms expected at various times
 throughout much of the week.

-Warmth and humidity continues through the forecast period,
 with highs well into the 80s and dewpoints ranging from the mid
 60s to lower 70s.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 242 PM EDT Mon Jul 29 2024

Pattern Synopsis / Forecast:

Very humid airmass currently in place across all of the APX
footprint, as evidenced by current surface dewpoints hovering
anywhere from 65 in Bellaire to an impressive 76 in Manistee as
of 18z. Moisture advection in part supplied by slow moving
mesolow currently visible over southern Lake Michigan on both
visible and water vapor imagery will continue its slow trek
eastward through mid Michigan before finally moving off the Lake
Huron shore some time tomorrow morning into the early
afternoon. We are dealing with an atmosphere primed for bouts of
heavy rain if convection can develop, as evidenced by not only
the 12z sounding observed here at the office, which was already
showcasing saturation well through the profile, boosting PWATs
to near 1.70... but also Pellston observing 0.2" of rain in
about 5 minutes (almost 2.5"/hr rainfall rate) from a quick-
hitting thunderstorm in the last hour. Expectation is that
continued moisture feed should sustain, if not, enhance PWATs
this evening into tonight, and with a little bit of surface
warming, should be enough to generate instability to produce
slow moving thunderstorms bringing localized outbursts of
torrential rainfall.

Eventually, the mesolow will move through as well, and with the loss
of daytime heating, much of the activity overnight will be focused
on the north end of that particular feature, and with the atmosphere
as primed for efficient rain as it is, may produce a more widespread
area of heavier rainfall favoring the Saginaw Bay region into
portions of northeast lower into Tuesday morning before that
activity finally shifts offshore with the departing mesolow. Net
westerly flow in the wake of the mesolow will lead to potential for
redevelopment along lake breezes near Lake Huron and especially the
eastern Yoop, where convergence will be maximized.

Primary Forecast Concerns:

Storm Coverage: Shower and storm coverage has been largely isolated,
but efficient in rainfall nonetheless. Expectation is that as
differential heating continues, lake breezes will continue their
march inland amid a mean southerly to south-southwesterly flow,
leading to a favorable convergence axis across interior northern
lower. Expecting shower and storm coverage to quickly increase as we
head closer to the evening and instability peaks with diurnal
heating. Best shower and storm coverage will favor areas generally
between US 131 and M-33 later this afternoon, eventually tapering to
some lingering stratiform rain as we progress into the evening and
overnight. As far as severe storms go, not an overly active day in
terms of severe... perhaps the most prolific of storms may be
capable of stronger winds upon the collapse of their updrafts, but
at this juncture, still looks like the primary concern from activity
today will be the heavy rain.The most widespread coverage and
favorable locales for heavy rain overnight will be favoring
generally south of a Cadillac to Harrisville line.

Rainfall Amounts: Given the slow moving nature of afternoon and
evening storms across the interior, there is certainly potential for
some impressive rainfall amounts on a localized basis. Depending on
which poison one picks (guidance, that is), it is not impossible for
select areas that manage to observe repeated torrential rainfall
outbursts may see in excess of 3.00" of rainfall, all in a very
short period of time. Certainly potential for disruptions in the
form of ponding / flooding of poorly draining / low lying areas with
those kinds of rainfall rates / amounts, especially if the higher
end of guidance hits, which has some localized 5"+ amounts by 03z
tonight... which admittedly is a touch on the extreme side, but
enough guidance is on board with this to leave it in the realm of
possibility.

Looking at rainfall associated with mesolow... this would actually
be where the greatest flooding concerns may arise tonight into
tomorrow. A more widespread footprint of efficient rainfall is
anticipated across select headwaters regions of basins draining into
Saginaw Bay, with rainfall also bleeding into the lowlands closer to
the lake. Latest guidance is painting a general 1.00-2.00" of
rainfall across this particular region, with some guidance spiking
localized maxima as high as 4.00"+ through Tuesday morning. It is
paramount to note that this will be quite the narrow, but
nonetheless, intense corridor of rainfall, and will be heavily
dependent on the exact track of the mesolow.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 242 PM EDT Mon Jul 29 2024

The upper level pattern will continue to feature nearly zonal with
embedded disturbances moving through the flow from time to time over
the next few days. Heights will remain high and low level moisture
will remain at elevated levels. Therefore, more very warm
temperatures and moderately high humidity levels look to continue
for a few more days yet before likely slowly abating this weekend
and especially early next week. Perhaps a break in shower and storm
chances Wednesday (though can't totally rule out a couple of pop up
storms, especially south of M-72). Better shower and storm chances
return Thursday into Friday as the next short wave moves through the
flow. Highs generally in the 80s to near 90 through Saturday with
the upper 70s to low 80s more common by early next week. Still
rather muggy through Saturday with lows generally in the 60s through
Saturday night then some 50s to low 60s starting to enter into the
forecast Sunday night.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 153 PM EDT Mon Jul 29 2024

TSRA will be prevalent across the board today, with potential for
reduced visibilities and heightened wind gusts in and near showers
and storms... with lowered ceilings leading to temporary MVFR
conditions at times through the evening. Additional showers
expected tonight, particularly for MBL through about 06z and APN as
well through at least 14z Tuesday. In addition, lowered ceilings
will become prevalent across the board, with potential for IFR
conditions to develop as FG and BR commence before scouring out into
some lingering CU through the morning into the afternoon.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...HAD
LONG TERM...AJS
AVIATION...HAD
Hazardous weather outlook, Jul 29, 1:57 PM EST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
257 PM EDT Mon Jul 29 2024

MIZ016>018-020>036-041-042-086>088-095>099-301900-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
257 PM EDT Mon Jul 29 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected to develop today. Localized
torrential rainfall and some gusty winds are primary concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional showers and storms will be possible again Tuesday and at
various times throughout the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-301900-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
257 PM EDT Mon Jul 29 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected to develop today. Localized
torrential rainfall and some gusty winds are primary concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional showers and storms will be possible again Tuesday and at
various times throughout the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Otsego

When
July 29, 5:05 PM EST
Where
Otsego County, 0.85 mi WNW of Gaylord to 0.51 mi ESE of Gaylord Otsego Arpt
Cause
Heavy Rain
Property damage
$500
Reported by
NWS Employee
Coordinates
45.033, -84.697

NWS Employee reported flooding of underpass at I-75 and M-32 in Gaylord, along with several other instances of street flooding in the city. KGLR ASOS reported 1.30 inches of rain in approximately 20 minutes; 24 hour total of 2.07 inches ending 7am EST July 30th.

Flood, Otsego

When
July 29, 6:15 PM EST
Where
Otsego County, 5.45 mi ENE of Elmira to 5.02 mi NNE of Elmira
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
45.112, -84.775

Three to six inches of rain fell in the Elmira area in a few hours resulting in flooding in yards and farm fields. A photo of a washout in a gravel driveway showed the rear end of an extended cab pickup partially engulfed by the washout, up to the depth of the top of the rear tires.

Flood, Cheboygan

When
July 29, 6:15 PM EST
Where
Cheboygan County, 1.33 mi NNW of Indian River to 1.51 mi SW of Indian River Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
45.437, -84.632

Broadcast media shared a photo of street flooding in Indian River. Water was up to the bottom of the body on a Volkswagen sedan.

Flood, Antrim

When
July 29, 6:30 PM EST
Where
Antrim County, Mancelona to 0.64 mi SSE of Mancelona
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
44.900, -85.070

Broadcast media showed photos of minor flooding in the Mancelona area. 2.31 inches of rain was reported at an automated mesonet station in Mancelona as of 820pm, with a storm total of over 3 inches reported by a CoCoRaHS observer the next morning.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205481, 1205482, 1205497, 1205499.